Jump to content

PubMed RSS Feed - -Antibiomania: A Rare Case of Metronidazole-Induced Mania.


Recommended Posts

  • Root Admin
Related Articles

Antibiomania: A Rare Case of Metronidazole-Induced Mania.

Cureus. 2021 Jan 01;13(1):e12414

Authors: Puri P, Parnami P, Chitkara A, Athwal PSS, Khetrapal S

Abstract
Metronidazole is a very commonly used drug for the treatment of ailments caused by bacteria and parasites. It can treat a vast array of conditions like rosacea, sexually transmitted diseases (STDs), liver abscess, bedsores, etc. Metronidazole comes with generic side-effects like nausea, vomiting, dizziness, metallic taste, and also rare side-effects like paresthesia, syncope, cerebellar symptoms, psychosis but mania is a rare side-effect. Here, we present a case of metronidazole induced mania in a 50-year-old male with no past medical history who initially presented with a complaint of mild fever, loss of appetite, and fatigue from the past 10-12 days. On further examination and investigations, diagnosis of the amebic liver abscess was made on the basis of USG, serum serology for amebiasis IgG, and a CT scan. Consequently, the patient was started on the drug of choice for amebic liver abscess; IV metronidazole 1.5g/day divided over the day into three doses. Other drugs that were administered were pantoprazole, paracetamol, and ondansetron. On the ninth day of admission, the patient's wife as well as the physician-daughter of the patient reported a change in the behavior of the patient which became a major concern for the family. The patient was restless, energetic, unable to sleep, had racing thoughts, elated mood, petulant, and kept singing loudly in the private patient room. There was no history of any psychiatric illness in the family. Mr. K´s manic symptoms were managed using haloperidol and lorazepam. Upon discontinuing metronidazole, there was a gradual improvement in the manic symptoms, and symptoms improved, haloperidol and lorazepam were able to be tapered down and eventually stopped. Mr. K did not require any use of any selective serotonin reuptake inhibitor (SSRIs), monoamine oxidase inhibitors (MAOIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants (TCAs), or any other atypical psychotropic drug. Manic-psychosis side-effect is a rare entity caused by antibiotics and the symptoms of which would disappear in a few days after stopping the antibiotic. It is also notable that this patient recovered without the use of any psychotropic drugs. Physicians should be aware of the possible neuropsychiatric side-effects of antibiotics which can lead to unnecessary workup. This side-effect did not require the use of any psychotropic drugs in this patient.

PMID: 33409111 [PubMed]

{url} = URL to article

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...